MAUDE Adverse Event Report: STRYKER TRAUMA KIEL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3042
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/20/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that: a drill bit rupture reference 1320-3042 lot ku78550 occurred during a gamma nail placement.Placement of a 100mm cervical-head screw.Placement of a locking screw.Preparation of the ancillary equipment for distal aiming in static mounting.At this stage of the procedure, the drill bit is broken on the bone.Drilling with the appropriate drill bit.Intraosseous drill bit with no further repercussions is left in place.Positioning of the ancillary for distal aiming in the dynamic montage.Drilling of the drill bit.Placement of a 35 mm cortical screw.A final satisfactory face-profile radiographic check.Abundant washing.Plane by plane closure with skin staples.Bandage.Post-operative instructions: post-operative x-ray to be performed.Recent than icing.Wound care to be performed every 2 days with staples removed on the 15th postoperative day.Sitting and support allowed.Consultation appointment in 6 weeks.Nb: incident during surgery: drill bit broken at the femoral shaft and left in place.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that: "a drill bit rupture reference 1320-3042 lot ku78550 occurred during a gamma nail placement.Placement of a 100mm cervical-head screw.Placement of a locking screw.Preparation of the ancillary equipment for distal aiming in static mounting.At this stage of the procedure, the drill bit is broken on the bone.Drilling with the appropriate drill bit.Intraosseous drill bit with no further repercussions is left in place.Positioning of the ancillary for distal aiming in the dynamic montage.Drilling of the drill bit.Placement of a 35 mm cortical screw.A final satisfactory face-profile radiographic check.Abundant washing.Plane by plane closure with skin staples.Bandage.Post-operative instructions: post-operative x-ray to be performed.Recent than icing.Wound care to be performed every 2 days with staples removed on the 15th postoperative day.Sitting and support allowed.Consultation appointment in 6 weeks.Nb: incident during surgery: drill bit broken at the femoral shaft and left in place." additional information- there was a five minute delay to the procedure.
 
Additional Manufacturer Narrative
Correction to h6 health impact code.The reported event could be confirmed, since the device was returned for and matches the alleged failure.The device inspection revealed the following: the received drill shows signs of intense usage which is evident from the cutting edges which are blunt and have small dent marks.The drill was found to be broken from the tip region and the broken part was not returned for investigation.From the fractured surface, it can be confirmed that it is a sudden brittle fracture that was caused due to the application of a high bending load.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design-related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause was attributed to being user related.The appearance of breakage surface and cutting edges indicates an intense usage and application of high bending load, leading to a forced brittle fracture.If any additional information is provided, the investigation will be reassessed.

Brand Name
NA
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14739168
Report Number0009610622-2022-00263
Device Sequence Number5596036
Product Code LXH
UDI-Device Identifier04546540377883
UDI-Public04546540377883
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 09/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-3042
Device Catalogue Number13203042
Device Lot NumberKU78550
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/23/2022
Supplement Date Received by Manufacturer09/01/2022
Initial Report FDA Received Date06/17/2022
Supplement Report FDA Received Date09/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/28/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age83 YR
Patient SexUnknown
Patient Weight68 KG